California, 2005Flash Flood and Heavy Rain in California, July 24, 2005
July 24, 2005 · NWS SGX · 2 events in 1 county or zone
With strong afternoon thunderstorms in rural areas for days, one thunderstorm finally drifted over the Mount Laguna alert gage and provided the NWS with critical ground truth regarding Doppler Radar indicated heavy rainfall rates. Few reports of flooding were ever received as many of the thunderstorms remained over rural areas of the mountains and deserts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With strong afternoon thunderstorms in rural areas for days, one thunderstorm finally drifted over the Mount Laguna alert gage and provided the NWS with critical ground truth regarding Doppler Radar indicated heavy rainfall rates. Few reports of flooding were ever received as many of the thunderstorms remained over rural areas of the mountains and deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 12:10 PM PST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 24, 12:10 PM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT SUN JUL 24 2005
.SYNOPSIS...MOIST AND UNSTABLE AIR OVER SOUTHWEST CALIFORNIA TODAY
WILL GRADUALLY GIVE WAY TO DRIER...MORE STABLE CONDITIONS BY
MIDWEEK. THE CHANCE FOR THUNDERSTORMS WILL BE DECREASING MONDAY AND
TUESDAY ALONG WITH THE HUMIDITY. TEMPERATURES SHOULD BE NEAR
SEASONAL NORMALS FOR THE REMAINDER OF THE WEEK. BY NEXT WEEKEND THE
MONSOONAL FLOW MAY RETURN...BRINGING A RENEWED CHANCE FOR
THUNDERSTORMS AND HIGHER HUMIDITY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...AFTER A WARM AND HUMID NIGHT WITH RECORD HIGH MINIMUM
TEMPS AGAIN...SHOWERS AND THUNDERSTORMS WASTED NO TIME DEVELOPING
OVER THE DESERTS AND MOUNTAINS THIS MORNING. THUNDERSTORMS WITH
HEAVY RAIN AND HAIL ARE WIDESPREAD IN THE NORTHERN DESERTS EARLY
THIS AFTERNOON...BUT HAVE BEEN SLOW TO DEVELOP OVER SAN DIEGO
COUNTY. RAINFALL AMOUNTS OF AROUND 3 INCHES IN ONE HOUR HAVE BEEN
ESTIMATED BY RADAR IN THE HEAVIEST STORMS. DEWPOINTS IN THE UPPER
60S AND 70S HAVE HELPED TO FUEL THIS ACTIVITY.
NAM MODEL SHOWS A WEAK EDDY CONTINUING INTERMITTENTLY OVER THE
CALIFORNIA BIGHT FOR THE NEXT COUPLE OF DAYS AT LEAST WITH THE
MARINE LAYER GRADUALLY INCREASING. THIS IS IN RESPONSE TO INCREASING
ONSHORE FLOW AS HIGH PRESSURE BEGINS TO SHIFT OFFSHORE AND A WEAK
TROUGH MOVES BY TO THE NE. THIS WILL PUSH THE INVERTED TROUGH AND
ASSOCIATED TROPICAL MOISTURE WELL TO THE S BY WED. LOOK FOR A MARKED
DECREASE IN THUNDERSTORM ACTIVITY MON WITH ONLY A SLIGHT CHANCE BY
TUE. MIDWEEK LOOKS MOSTLY DRY WITH HIGH PRESSURE EITHER OVERHEAD OR
JUST TO THE S. TEMPS AND HUMIDITY SHOULD RETURN TO NEAR NORMAL FOR
THIS TIME OF YEAR...WHICH MEANS HIGHS IN THE 70S ALONG THE COAST...
AND IN THE 90S INLAND.
.LONG TERM...TOWARD THE END OF THE WEEK...UPPER LEVEL HIGH PRESSURE
BEGINS TO REBUILD TOWARD THE FOUR CORNERS AREA. AS IT DRIFTS N...THE
UPPER FLOW WILL AGAIN TURN EASTERLY OVER SW CALIFORNIA WHICH SHOULD
ADVECT MORE MONSOONAL MOISTURE OUR WAY NEXT WEEKEND. IF THE MODELS
ARE CORRECT...HIGHER HUMIDITY CAN BE EXPECTED WITH WARMER NIGHTS
AGAIN BY THE WEEKEND...HOWEVER DAYTIME HIGHS DO NOT LOOK EXCESSIVE
AT THIS TIME.
&&
.AVIATION...
MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE
COAST. STRATUS LAYER HAS BECOME PATCHY BUT SHOULD BEGIN TO REFORM
THIS EVENING AND PUSH INLAND OVER THE COASTAL AIRPORTS BY MIDNIGHT.
BASES WILL REMAIN AROUND 900 FEET MSL WITH TOPS AROUND 1200 FEET
MSL. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT
EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT.
ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS
SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST
AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS
LAYERS...MOSTLY ABOVE 8000 FEET MSL. NUMEROUS THUNDERSTORMS HAVE
DEVELOPED OVER THE MOUNTAINS AND NORTHERN DESERTS. TOPS OF THE
THUNDERSTORMS ARE MOSTLY NEAR 40000 FEET WITH SOME TOPS TO 50000
FEET MSL. THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. EXPECT
ADDITIONAL THUNDERSTORMS DURING THE AFTERNOON ON MONDAY OVER THE
MOUNTAINS AND DESERTS.
INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR
DURING ANY THUNDERSTORM.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.
&&
PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Jul 24, 3:00 PM PST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN JUL 24 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-251100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN JUL 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE VALLEYS...MOUNTAINS...AND DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.
VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS
AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME
SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY.
.DAY ONE... THIS AFTERNOON THROUGH TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM FOR THE
MOUNTAINS...DESERTS AND INLAND EMPIRE.
HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND
INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.
DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS.
SOME THUNDERSTORMS COULD DRIFT WEST INTO THE SAN DIEGO COUNTY
VALLEYS AND EVEN LOCALLY INTO THE ORANGE AND SAN DIEGO COUNTY
COASTAL AREAS.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH
FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.
DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE
THREATS MONDAY AND TUESDAY.
MONSOONAL FLOW MAY RETURN FRIDAY AND SATURDAY FOR MORE THUNDERSTORMS
AT TIMES IN THE MOUNTAINS AND DESERTS.
.SPOTTER INFORMATION STATEMENT...SPOTTERS HAVE BEEN ACTIVATED.
ACTIVATION MIGHT BE NEEDED MONDAY.
NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.
MAXWELL
In the hours before
Local storm report, Jul 24, 11:14 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.70 INCH SAN BERNARDINO CA AMATEUR RADIO
IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.
&&
BDOYLELocal storm report, Jul 24, 11:16 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 5 NW FOREST FALLS 34.14N 116.98W
07/24/2005 0.50 INCH SAN BERNARDINO CA AMATEUR RADIO
0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES
&&
BDOYLELocal storm report, Jul 24, 12:44 PM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN APPLE VALLEY 34.53N 117.21W
07/24/2005 0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
IN A 30 MINUTE PERIOD FROM 110PM TO 140PM
&&
BDOYLELocal storm report, Jul 24, 2:00 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD FOREST FALLS 34.09N 116.92W
07/24/2005 SAN BERNARDINO CA TRAINED SPOTTER
THREE MUDSLIDES ACROSS VALLEY OF THE FALLS DRIVE HAS CUT
OFF THE TOWN OF FOREST FALLS FROM HWY 38. EACH MUDSLIDE
IS REPORTED TO BE ABOUT 3 TO 4 FEET DEEP.
0230 PM FLASH FLOOD PHELAN 34.43N 117.57W
07/24/2005 SAN BERNARDINO CA AMATEUR RADIO
REPORTS OF 8 TO 12 INCHES OF WATER AND MUD RUNNING ACROSS
BALDE MESA ROAD NORTH OF PHELAN.
0231 PM HAIL 10 S HEMET 33.59N 117.00W
07/24/2005 0.25 INCH RIVERSIDE CA STORM CHASER
0255 PM TSTM WND GST HEMET 33.73N 117.00W
07/24/2005 40 MPH RIVERSIDE CA STORM CHASER
THUNDERSTORM WIND GUST FROM THE EAST ESTIMATED AT 40 MPH
NEAR THE INTERSECTION OF THE 74 AND 79. LOCAL FLOODING
ALSO OBSERVED IN THE AREA.
&&
BDOYLELocal storm report, Jul 24, 3:40 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG CANYON LAKE 33.68N 117.25W
07/24/2005 RIVERSIDE CA PUBLIC
A FENCE WAS BLOWN OVER IN CANYON LAKE
&&
BDOYLELocal storm report, Jul 24, 3:51 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
451 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM FLASH FLOOD 10 ESE LUCERNE VALLEY 34.39N 116.81W
07/24/2005 SAN BERNARDINO CA FIRE DEPT/RESCUE
WATER RUNNING ACROSS SR247 AT MILE MARKER 29. ONE
STRANDED MOTORIST HAD TO BE RESCUED.
&&
BDOYLEHeavy Rain, San Diego
- When
- July 24, 4:08 PM PST to 4:48 PM PST
- Where
- San Diego County, 7 mi ENE of Pine Vly
- Measured
- 2.3
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
The Mount Laguna alert gage recorded 2.30 inches of rain in 40 minutes from a nearly stationary thunderstorm.
Flash Flood, San Diego
- When
- July 24, 5:04 PM PST to 5:34 PM PST
- Where
- San Diego County, 1 mi E of Julian
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.083, -116.567
Flash Flooding was reported on Banner Rd.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Iowa, July 24, 20051 death · $50,000 · 69 kt wind · 1 event
- Heat in Alabama, July 24, 20051 death · 1 event
- Flash Flood and Hail in Michigan, July 24, 2005$583,000 · 56 kt wind · 7 events
- Damaging Winds and Lightning Strike in Michigan, July 24, 2005$320,000 · 56 kt wind · 16 events
- Damaging Winds in Michigan, July 24, 2005$250,000 · 53 kt wind · 11 events
- Tornado and Hail in Iowa, July 24, 2005$183,000 · F0 · 12 events
- Damaging Wind in Arizona, July 24, 2005$50,000 · 65 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$50,000 · 50 kt wind · 1 event
- Damaging Wind in Iowa, July 24, 2005$50,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$35,000 · 50 kt wind · 1 event
- Damaging Wind in North Dakota, July 24, 2005$25,000 · 70 kt wind · 1 event
- Lightning Strike in Florida, July 24, 20052 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461280, 5461281.